Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 49, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 13, 2005, 3:33 PM CDT for Pecos County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2005, 3:33 PM CDT (20:33 UTC)
- Expired
- May 13, 2005, 4:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 188 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -366 J/kg
- Mixed-layer LCL
- 2000 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 132034
SVRMAF
TXC371-132130-
/O.NEW.KMAF.SV.W.0049.050513T2033Z-050513T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 PM CDT FRI MAY 13 2005
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS
* UNTIL 430 PM CDT
* AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL OR
LARGER. THIS STORM WAS LOCATED 11 MILES NORTH OF LONGFELLOW...OR
22 MILES NORTHWEST OF SANDERSON...MOVING SOUTH AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
LONGFELLOW...
US HIGHWAY 90...
DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3029 10238 3041 10258 3040 10283 3027 10287
3007 10258 3028 10258
$$1 follow-up statement
000
WWUS54 KMAF 132112
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
412 PM CDT FRI MAY 13 2005
TXC371-132130-
/O.CON.KMAF.SV.W.0049.000000T0000Z-050513T2130Z/
PECOS-
412 PM CDT FRI MAY 13 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM CDT FOR SOUTH
CENTRAL PECOS COUNTY...
AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED 5 MILES NORTH OF LONGFELLOW...OR 15 MILES WEST
OF SANDERSON...MOVING SOUTHEAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
LONGFELLOW.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3029 10238 3041 10258 3040 10283 3027 10287
3007 10258 3028 10258
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:07 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, May 13, 2:07 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...CORRECTED SPELLING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 207 PM CDT FRI MAY 13 2005 .SHORT TERM... NOT PLANNING ON MAKING MANY CHANGES TO THE GOING FORECAST. THE BEST CHANCE FOR THE MOISTURE TO HOLD AND THE CAP TO BREAK ALONG THE DRYLINE WILL BE IN THE BIG BEND...LOWER TRANS PECOS REGION AND THE SOUTHEAST PERMIAN BASIN TO THE EXTREME WESTERN LOW ROLLING PLAINS THIS EVENING. THE DRYLINE WILL PROBABLY COME TO A HALT IN THESE AREAS EARLY THIS EVENING DUE TO DIURNAL AFFECTS AND A LAGGING WEAK SOUTHERN STREAM 700 MILLIBAR TROUGH APPROACHING FROM NEW MEXICO. ANY THUNDERSTORMS THAT CAN FORM WILL HAVE THE POTENTIAL TO BECOME SEVERE BASED ON SHEAR AND BUOYANCY PARAMETERS ALONG WITH VERY STRONG MOISTURE DISCONTINUITY ALONG THE DRYLINE. BY LATER TONIGHT CONVECTION TO THE NORTHEAST SHOULD CONTINUE TO TRANSLATE/FORM TOWARD THE EXTREME WESTERN LOW ROLLING PLAINS AS THE MORE NORTHERN AND STRONGER SHORTWAVE IN THE CENTRAL PLAINS IGNITES THE FRONT. BEST CHANCE POPS OVERNIGHT WILL CONTINUE TO BE IN THE NORTHEAST COUNTIES CLOSEST TO CONVECTIVE SYSTEM AND FRONT. VERY DRY AIR ACROSS WESTERN SECTIONS DICTATE THAT THE RUC GUIDANCE DEW POINTS LOOK MOST REASONABLE EARLY TONIGHT. WILL LEAN TOWARD THE ETA SURFACE WINDS OVERNIGHT AS THEY HAVE BEEN VERIFYING THE BEST IN THE SHORT TERM TODAY AND USUALLY DO BETTER WITH STRONGER COLD FRONTS. TWEAKED THE TEMPERATURE GRIDS. .LONG TERM... POWERFUL NRN STREAM SHRTWV TROF MOVING OUT OF NRN PLAINS SAT AM WILL REENFORCE SFC HIGH ACRS PLAINS INSURING COLD FRONT MOVES INTO RIO GRANDE VICINITY. SEVERAL FACTORS COME INTO PLAY SAT THAT CONTINUE TO MAKE FORECAST DIFFICULT. FIRST NW MID LEVEL FLOW WILL BE IN PLACE WITH ADVERTISED PRIMARY SHRTWV TROF MOVING INTO NE NM LATE SAT PM AND MINOR SHRTWV ADVERTISED ACROSS PB. NOT SURPRISING POST FRONTAL AIRMASS IS COOLER AND MORE STABLE FARTHER NEWD. THUS BEST INSTABILITY IS EXPECTED TO FOCUS ACROSS CENTRAL PB S AND W INTO TRANS PECOS. UPSLOPE FLOW AND STEEP MID LEVEL LR/S AND CLEARING SKIES SUFFICIENT TO BE CONCERNED ABOUT TSTM DEVELOPMENT DURING THE PM. GFS EXCITED ABOUT DEVELOPING A LOWER TRANS PECOS COMPLEX LATE SAT PM/EARLY EVENING WITH NAM SHOWING ONLY HINTS. ALSO POTENTIAL FOR COMPLEX TO COME OUT OF E CENTRAL NM AND MOVE S INTO A MOIST SE LLJ. FCST ALREADY ACCOUNTS FOR THIS WITH SCT POPS AND SEE NO REASON TO CHANGE ATTP. MORE SHRTWV ENERGY SUNDAY AS NW FLOW BECOME MORE ORGANIZED WITH BETTER MODEL AGREEMENT ON SHRTWV TROF. LOW LEVEL MST AXIS REMAIN PARKED ACRS ERN NM WITH MUCH DRIER AIR TO E. THUS COMPLEX IS GREATLY FAVORED TO MOVE S INTO SE NM AND TRANS PECOS SUNDAY. HAVE INCREASED POPS TO SCT ACRS SE NM. MSTR REMAINS BACKED INTO MTNS MONDAY WITH LACK OF UPPER SUPPORT INDICATED. SUFFICIENT MSTR/ LR/S / UPSLOPE ENUF FOR ISOLD MTN POPS. FLAT RIDGING TUE AMPLIFIES INTO FRIDAY THUS DRY AND ABOVE NORMAL TEMPS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 67 74 58 76 / 30 30 20 30 CARLSBAD NM 61 80 61 81 / 0 40 50 40 DRYDEN TX 69 80 65 79 / 20 30 30 20 FORT STOCKTON TX 65 81 64 80 / 20 40 40 30 GUADALUPE PASS TX 59 75 59 77 / 0 30 30 30 HOBBS NM 62 78 62 79 / 0 40 50 40 MARFA TX 54 77 55 74 / 10 30 40 30 MIDLAND INTL AIRPORT TX 63 78 59 77 / 20 30 30 30 ODESSA TX 62 78 59 78 / 20 30 30 30 WINK TX 65 84 64 81 / 10 40 40 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, May 13, 2:25 PM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 225 PM CDT FRI MAY 13 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-141851- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 225 PM CDT FRI MAY 13 2005 (125 PM MDT FRI MAY 13 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED FROM THE BIG BEND REGION TO THE STOCKTON PLATEAU THIS EVENING...WITH MORE ISOLATED THUNDERSTORMS ANTICIPATED NORTHEASTWARD ALONG THE DRYLINE ACROSS THE EASTERN PERMIAN BASIN TO THE EXTREME WESTERN LOW ROLLING PLAINS. SOME OF THESE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. A COMPLEX OF THUNDERSTORMS IS ALSO EXPECTED TO FORM ALONG A COLD FRONT LATER TONIGHT AND WILL AFFECT THE EXTREME WESTERN LOW ROLLING PLAINS AFTER MIDNIGHT...MAINLY EAST OF A LAMESA TO BIG SPRING LINE. THESE STORMS WILL HAVE THE POTENTIAL TO BE STRONG TO NEAR SEVERE LEVELS... PRODUCING BRIEF WIND GUSTS NEAR 55 MPH AND HAIL. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP TONIGHT. HOWEVER...THUNDERSTORMS THAT DEVELOP FROM THE DAVIS MOUNTAINS TO THE BIG BEND REGION THIS EVENING WILL BE IN A WEAKER WIND REGIME. THIS MAY LEAD TO LOCALIZED FLASH FLOODING IN THESE LOCATIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH SUNDAY NIGHT ACROSS THE OUTLOOK AREA. THE HEAVIEST RAINFALL IS PROJECTED TO BE ACROSS SOUTHEAST NEW MEXICO AND THE LOWER TRANS PECOS REGION OF WEST TEXAS. LOCALIZED FLOODING WILL BE A CONCERN IN THESE AREAS. IN ADDITION A COMPLEX OF THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE SOUTHEAST OFF THE NEW MEXICO MOUNTAINS SUNDAY. CURRENT INDICATIONS ARE THAT SOME OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY OFFICIALS FROM THE WESTERN LOW ROLLING PLAINS...AND SOUTHWARD TO THE EASTERN PERMIAN BASIN AND THE BIG BEND/DAVIS MOUNTAINS AREA SHOULD BE PREPARED FOR THE POSSIBILITY OF ACTIVATION THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 13, 9:40 AM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
940 AM CDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL MARATHON 30.21N 103.24W
05/12/2005 0.88 INCH BREWSTER TX CO-OP OBSERVER
FELL FOR ONE HALF HOUR RANGING IN SIZE FROM PEA TO NICKEL
SIZE HAIL. REPORTED FROM THE MARATHON MOTEL.
&&
02/74The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:54 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 66 min |
| May 12, 8:24 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 66 min |
| May 13, 6:56 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.